Lagrange Multipliers, Morses Indices and Compactness

  • P. L. Lions
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 4)


The purpose of this paper is to emphasize two observations on variational problems. In some sense, they are independent even if they can be combined in some problems. The first one concerns the so-called strict subadditivity inequalities in the concentration-compactness method as introduced by the author [23], [24]. See also for some extensions, or applications of these arguments: M.J. Esteban and P.L. Lions [19], [20], M.J. Esteban [17], [18], M. Weinstein [31], P.L. Lions [25], H. Berestycki and P.L. Lions [9], A. Bahri and P.L. Lions [4], P.L. Lions [26], D. Gogny and P.L. Lions [21]. Roughly speaking, this method shows that, for various minimization problems in unbounded domains with constraints, all minimizing sequences are converging if and only if a certain strict subadditivity inequality holds. This inequality involves the infimum of the minimization problem as a function of the “level of the constraint” and corresponds to the possible losses of compactness which are basically due to the effect of “unbounded translations” or “concentrating-diluting dilations.” In some sense, the strict subadditivity inequalities represent the energy balance preventing (and this is necessary and sufficient) losses of compactness. The subadditivity comes into the picture because losses of compactness, when they occur, split the minimizing sequences into various parts which are either “infinitely away from each other” (translations) or “live in different scales” (dilations).


Lagrange Multiplier Morse Index Nonlinear Eigenvalue Problem Grange Multiplier Mors Index 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J.F.G. Auchmuty and R. Beals, Variational solutions of some nonlinear free boundary problems, Arch. Rat. Mech. Anal. 43 (1971), 255–271.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    A. Bahri, Critical points at infinity in some variational problems,to appear in Longman-Pitman Research Notes.Google Scholar
  3. [3]
    A. Bahri and J.M. Coron, On a nonlinear elliptic equation involving the Sobolev exponent, preprint.Google Scholar
  4. [4]
    A. Bahri and P.L. Lions, On the existence of a positive solution of semilinear elliptic equations in unbounded domains, preprint.Google Scholar
  5. [5]
    A. Bahri and P.L. Lionns, Morse indices of some min-max critical points, I, Applications to multiplicity results, Comm. Pure Appl. Math., 61 (1988), 1027–1037.MathSciNetCrossRefGoogle Scholar
  6. [6]
    A. Bahri and P.L. Lions, in preparation.Google Scholar
  7. [7]
    V. Benci and G. Cerami, Positive solutions of semilinear elliptic problems in exterior domains, preprint.Google Scholar
  8. [8]
    R. Benguria, H. Brézis, and E.H. Lieb, The Thomas-Fermi-von Weiziicker theory of atoms and molecules, Comm. Math. Phys. 79 (1981), 167–180.CrossRefMATHGoogle Scholar
  9. [9]
    H. Berestycki and P.L. Lions, Continua of vortex rings, in preparation.Google Scholar
  10. [10]
    H. Berestycki and P.L. Lions, Nonlinear scalar field equations, I and II, Arch. Rat. Mech. Anal. 82 (1983), 313–375.MathSciNetMATHGoogle Scholar
  11. [11]
    H. Berestycki and C.H. Taubes, in preparation.Google Scholar
  12. [12]
    C.V. Coffman, Lyusternik-Schnirelman theory: complementary principles and the Morse index, Nonlinear Anal. T.M.A. 12 (1988), 507–529.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    C.V. Coffman, Uniqueness of the ground state solution for Au–u + u3 = 0 and a variational characterization of other solutions, Arch. Rat. Mech. Anal. 46 (1972), 81–95.Google Scholar
  14. [14]
    V. Coti-Zelati, I. Ekeland, and P.L. Lions, Index estimates and critical points of functionals not satisfying Palais-Smale, preprint.Google Scholar
  15. [15]
    I. Ekeland, Convexity methods in Hamiltonian systems, in preparation.Google Scholar
  16. [16]
    I. Ekeland and H. Hofer, Periodic solutions with prescribed minimal period for convex autonomous Hamiltonian systems, Invent. Math. 81 184 P.L. Lions (1985), 155–188.Google Scholar
  17. [17]
    M.J. Esteban, A direct variational approach to Skyrme’s model for meson fields, Comm. Math. Phys. 105 (1986), 187–195.MathSciNetCrossRefGoogle Scholar
  18. [18]
    M.J. Esteban, this volume.Google Scholar
  19. [19]
    M.J. Esteban and P.L. Lions, Stationary solutions of nonlinear Schrödinger equations with an external magnetic field, in Partial Differential Equations and the Calculus of Variations, Birkhäuser, Basel, 1989.Google Scholar
  20. [20]
    M.J. Esteban and P.L. Lions, F convergence and the concentration-compactness method for some variational problems with lack of compactness,preprint.Google Scholar
  21. [21]
    D. Gogny and P.L. Lions, Hartree—Fock theory in Nuclear Physics, RAIRO Model. Math. et Anal. Num. 20 (1986), 571–637.MathSciNetMATHGoogle Scholar
  22. [22]
    A.C. Lazer and S. Solimini, Nontrivial solutions of operator equations and Morse indices of critical points of min-max type, preprint.Google Scholar
  23. [23]
    P.L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case, I and II. Ann. I.H.P. Anal. Non Lin. 1 (1984), 109–145 and 1 (1984), 223–282. See also C.R. Acad. Sci. Paris, 294 (1982), 261–264, and in Contributions to Nonlinear Partial Differential Equations, Pitman, London, 1983.Google Scholar
  24. [24]
    P.L. Lions, The concentration-compactness principle in the calculus of variations. The limit case,Rit. Mat. Iberoamer. 1 (1985), 145–201 and 1 (1985), 45–121. See also C.R. Acad. Sci. Paris, 296 (1983), 645–648 and in Séminaire Goulaouic-Meyer-Schwartz,82–83, Ecole Polytechnique, Palaiseau.Google Scholar
  25. [25]
    P.L. Lions, On positive solutions of semilinear elliptic equations in unbounded domains. In Nonlinear Diffusion Equations and Their Equilbrium States, Springer, New York, 1988.Google Scholar
  26. [26]
    P.L. Lions, Solutions of Hartree-Fock equations for Coulomb systems, Comm. Math. Phys. 109 (1987), 33–97.MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    P.L. Lions, Minimization problems in L(R), J. Funct. Anal. 41 (1981), 236–275.MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    S. Solimini, Morse index estimates in min-max theories, preprint.Google Scholar
  29. [29]
    W. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys. 55 (1977), 149–162.MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    C. Viterbo, Indice de Morse des points critiques obtenus par minimax, Ann. I.H.P. Anal. Non Lin. 5 (1988), 221–226.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • P. L. Lions
    • 1
  1. 1.Place de Lattre de TassignyUniversité Paris-DauphineParis Cedex 16France

Personalised recommendations